Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 14, 2018, 6:23 PM CDT for 4 counties in Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 6:23 PM CDT (23:23 UTC)
- Expired
- Aug 14, 2018, 6:47 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
446
WUUS53 KICT 142323
SVRICT
KSC019-049-125-205-150015-
/O.NEW.KICT.SV.W.0201.180814T2323Z-180815T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
623 PM CDT TUE AUG 14 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in southeastern Kansas...
Southwestern Wilson County in southeastern Kansas...
Northwestern Montgomery County in southeastern Kansas...
Northeastern Chautauqua County in southeastern Kansas...
* Until 715 PM CDT.
* At 622 PM CDT, a severe thunderstorm was located near Elk City, or
14 miles west of Independence, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Neodesha, Fredonia, Elk City, Sycamore, Hale, Buxton, Elk City Lake
and Elk City State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3715 9597 3729 9612 3757 9579 3737 9557
TIME...MOT...LOC 2322Z 229DEG 12KT 3728 9598
HAIL...1.25IN
WIND...60MPH
$$
ES2 follow-up statements
277 WWUS53 KICT 142335 SVSICT Severe Weather Statement National Weather Service Wichita KS 635 PM CDT TUE AUG 14 2018 KSC019-049-125-205-150015- /O.CON.KICT.SV.W.0201.000000T0000Z-180815T0015Z/ Elk KS-Wilson KS-Montgomery KS-Chautauqua KS- 635 PM CDT TUE AUG 14 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR SOUTHEASTERN ELK...SOUTHWESTERN WILSON...NORTHWESTERN MONTGOMERY AND NORTHEASTERN CHAUTAUQUA COUNTIES... At 634 PM CDT, a severe thunderstorm was located over Elk City, or 13 miles northwest of Independence, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Neodesha, Fredonia, Elk City, Sycamore, Hale, Buxton, Elk City Lake and Elk City State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3715 9597 3729 9612 3757 9579 3737 9557 TIME...MOT...LOC 2334Z 229DEG 12KT 3731 9594 HAIL...0.75IN WIND...60MPH $$ ES
550
WWUS53 KICT 142347
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
647 PM CDT TUE AUG 14 2018
KSC019-049-125-205-142356-
/O.CAN.KICT.SV.W.0201.000000T0000Z-180815T0015Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
647 PM CDT TUE AUG 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK...
SOUTHWESTERN WILSON...NORTHWESTERN MONTGOMERY AND NORTHEASTERN
CHAUTAUQUA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds
from 35 to 40 mph are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
LAT...LON 3715 9597 3729 9612 3757 9579 3737 9557
TIME...MOT...LOC 2343Z 229DEG 12KT 3734 9590
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:02 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 14, 3:02 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 302 PM CDT Tue Aug 14 2018 .SHORT TERM...(This evening through Friday night) Issued at 259 PM CDT Tue Aug 14 2018 Slow moving upper low currently located over central KS continues to make slow progress across the forecast area this afternoon. Seeing some destabilization to the east-southeast side of the low, which will lead to additional development of showers and thunderstorms for areas east of the KS turnpike this afternoon into this evening, where better low level moisture transport will be located. Scattered showers in the wraparound band to the north and northwest of the low, is associated with a large trowal axis/moisture fetch, with higher precipitable water values actually wrapping around the low into central KS. The main concern this evening/tonight will be continued heavy rainfall potential, as the upper low makes slow progress across the eastern half of the forecast area. Think most locations will see scattered chances of heavy rainfall through the overnight hours, but think the chance for the heaviest rainfall will on the south- southeast side of the upper low (across SE KS) where the better combination of low level moisture transport, modest instability and higher precipitable water values (185-200 percent of normal) will be located. So will go with the highest QPF amounts (1.25 to 1.5 inches possible) for areas east of the KS turnpike overnight, especially for areas closer to the KS/OK border. The rest of the region will see generally lighter amounts between a 0.25 and 0.5 inches, with some pockets of heavier amounts. Southeast KS hasn't seen as much rainfall as portions of central KS, so think localized flooding will be the main concern. Shortwave currently over the northern Rockies will sweep southeast late tonight and into the plains, and help "kick" the upper low to the east of the forecast area early on Wed, with some lingering showers over SE KS for Wed morning. Expect to see some slow clearing for Wed afternoon as remnant low level moisture remains fairly high for lingering cloud cover at least until late Wed afternoon. Weak ridging will move across the forecast area for Thu, which will lead to more seasonal type max temps and allow areas to dry out some. The dry weather from Thu will be short lived, as the northern stream shortwave will help push a frontal boundary south into the forecast area by early on Fri. Medium range models suggest the pattern will remain unsettled for Fri going into the weekend, as this frontal boundary remains somewhat stationary over the area for Fri afternoon through Sat. A little better shear and instability will be available as this front remains over the area, for a strong storm chance as convergence increases along the boundary. Ketcham .LONG TERM...(Saturday through Tuesday) Issued at 259 PM CDT Tue Aug 14 2018 Convective chances shift further west over the high plains for late Sat into early Sun, as a shortwave in the W-NW flow moves out into the plains. As this shortwave moves across the area, expect another shot of heavier showers and storms to move across the forecast area, as the boundary shifts back across the forecast area, with higher precipitable water values returning to the area. With the off and on rain chances, GFS ensemble members suggests the cooler than normal temps will continue for the weekend. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1247 PM CDT Tue Aug 14 2018 Upper low spinning over the region along with a deeply moist atmosphere will continue to support hit-or-miss showers and thunderstorms this afternoon into the evening areawide. Strongest activity will be capable of gusty winds and very heavy rainfall rates. For now included VCSH and VCTS in TAFs, but amendments for TEMPO +SHRA/+TSRA are likely at times this afternoon into the evening. Activity will end from northwest to southeast this evening, with the threat persisting across southeast Kansas possibly past midnight. Furthermore, given the moist low-levels and modest mixing at best, will likely see areas of IFR or low MVFR conditions develop overnight areawide and persist past daybreak Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 86 68 91 / 60 10 0 20 Hutchinson 66 85 66 89 / 50 10 10 20 Newton 66 85 66 89 / 50 10 0 10 ElDorado 67 85 66 89 / 60 20 0 10 Winfield-KWLD 68 86 67 90 / 70 10 0 10 Russell 64 85 65 90 / 40 10 10 20 Great Bend 64 85 65 90 / 40 10 10 20 Salina 66 87 66 91 / 40 10 0 20 McPherson 66 85 65 89 / 50 10 0 20 Coffeyville 69 86 68 90 / 80 40 10 10 Chanute 68 85 68 90 / 70 30 0 10 Iola 68 85 67 89 / 70 30 0 10 Parsons-KPPF 69 85 68 90 / 80 40 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK
Hazardous weather outlook, Aug 14, 3:37 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 337 PM CDT Tue Aug 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 337 PM CDT Tue Aug 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Occasional showers and thunderstorms with heavy rain will continue across the region late this afternoon into the evening hours. Heavy rain may result in ponding of water and localized flooding...especially in low-lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms will be possible Wednesday across southeast Kansas. The main hazard will be heavy rainfall with a risk for minor lowland flooding. A locally strong storm will also be possible. Periodic chances for storms will return to the entire area from late Thursday through Sunday. Strong storms and a few severe storms may be possible. Heavy rainfall may also be possible... especially for Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ ELM/Ketcham
In the hours before
Local storm report, Aug 14, 5:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 1 E ELK CITY 37.29N 95.90W
08/14/2018 MONTGOMERY KS FIRE DEPT/RESCUE
TREES DOWN AT 5250 AND HIGHWAY 160. A FUNNEL WAS ALSO
OBSERVED.
&&
MWMSpecial weather statement, Aug 14, 6:19 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Wichita KS 619 PM CDT TUE AUG 14 2018 KSZ095-099-142345- Montgomery KS-Wilson KS- 619 PM CDT TUE AUG 14 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Montgomery County in southeastern Kansas... South central Wilson County in southeastern Kansas... * Until 645 PM CDT. * At 615 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 7 miles northwest of Independence...moving east at 15 mph. Wind up to around 50 mph are possible with this storm. * Locations impacted include... Independence, Neodesha, Cherryvale, Sycamore, Elk City Lake and Elk City State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3721 9582 3738 9589 3749 9565 3724 9553 TIME...MOT...LOC 2317Z 251DEG 12KT 3733 9577 ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:18 PM CDT | Areal Flood Warning | ICT | Barton | 2 hr |
| Aug 13, 8:35 PM CDT | Areal Flood Warning | ICT | Russell | 9 hr |
| Aug 14, 10:52 AM CDT | Special Weather Statement | ICT | Butler, Cowley | 23 min |
| Aug 14, 11:24 AM CDT | Special Weather Statement | ICT | Butler, Chautauqua, Elk, Greenwood | 36 min |
| Aug 14, 6:19 PM CDT | Special Weather Statement | ICT | Montgomery | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.